Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 137, NWS Lincoln, IL

August 17, 2018Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2018, 1:52 AM CDT for Champaign County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 1:52 AM CDT (06:52 UTC)
Expired
Aug 17, 2018, 2:18 AM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Champaign County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KILX 170652
SVRILX
ILC019-170730-
/O.NEW.KILX.SV.W.0137.180817T0652Z-180817T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
152 AM CDT FRI AUG 17 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  East central Champaign County in east central Illinois...

* Until 230 AM CDT.

* At 151 AM CDT, a severe thunderstorm was located over Urbana, or
  near Champaign, moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Champaign, Urbana, Savoy, St. Joseph, Sidney, Homer, Thomasboro,
  Ogden, Royal and Flatville.

This includes the following highways...
 Interstate 57 between mile markers 237 and 245.
 Interstate 74 between mile markers 179 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4003 8827 4021 8830 4030 8796 4003 8794
TIME...MOT...LOC 0651Z 261DEG 14KT 4014 8819 

HAIL...0.88IN
WIND...60MPH
 
$$

37
1 follow-up statement
742 
WWUS53 KILX 170718
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
218 AM CDT FRI AUG 17 2018

ILC019-170728-
/O.CAN.KILX.SV.W.0137.000000T0000Z-180817T0730Z/
Champaign-
218 AM CDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHAMPAIGN COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4003 8827 4021 8830 4030 8796 4003 8794
TIME...MOT...LOC 0714Z 261DEG 14KT 4016 8805 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:55 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 17, 12:55 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 AM CDT Fri Aug 17 2018

.UPDATE...
Issued at 955 PM CDT Thu Aug 16 2018

Storm weather moving se into central IL late this Thu evening.
Updated the forecast to address the chances of showers and
thunderstorms rest of tonight, with a few strong to severe
thunderstorms occurring at late evening from I-55 west, including
a storm moving se toward the SPI airport and IL State
Fairgrounds. A 581 dm 500 mb low over central IA near Des Moines
will track track se into the IL river valley by 12Z/7 am Friday. A
cluster of showers and thunderstorms along and nw of I-55 will
track se over rest of central and southeast IL rest of tonight,
and then diminish over nw CWA during overnight. Some storms could
have hail around 1 inch or a bit larger, wind gusts of 60 mph and
also getting some reports of wall clouds and funnel clouds nw of
IL State fairgrounds. Patchy fog expected to develop during
overnight in humid air mass. Lows overnight in the 68-72F range.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 258 PM CDT Thu Aug 16 2018

Widely scattered showers and thunderstorms have developed across
central Illinois this afternoon...with a broken line of convection
further west across central Iowa in association with a vigorous
upper low. As the low pivots eastward, stronger synoptic forcing
will help increase the areal coverage of convection across the
KILX CWA from mid-evening through the overnight hours. With the
850mb jet streak increasing to 20-30kt and orienting itself toward
east-central and southeast Illinois after midnight, it appears the
greatest coverage of storms will materialize east of I-55
overnight. Based on latest CAMs, have started the evening with
just low chance PoPs...then have increased to high chance to
likely west of I-55 toward midnight. After midnight, have
shifted the likely PoPs to east of the I-55 corridor as the LLJ
cranks up. Overnight lows will be in the upper 60s and lower 70s.

Showers and thunderstorms will be ongoing across the E/SE Friday
morning, then will taper off from west to east toward midday.
Additional scattered activity will be possible through the
afternoon into the early evening as the upper low tracks through
the region. High temperatures will generally be in the lower 80s.
Once the low pushes off to the east, subsidence on its back side
will result in a return to dry conditions across the board by
Friday night.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 258 PM CDT Thu Aug 16 2018

Warm and dry weather will be the rule over the upcoming weekend,
with high temperatures reaching the middle to upper 80s both
Saturday and Sunday. The next significant chance for rain will
hold off until late Sunday night into Monday as yet another
vigorous short-wave trough digs into the Midwest. Based on timing
of this wave, have gone with likely PoPs for showers/thunder
Monday afternoon. Once this wave passes, a few lingering showers
will be possible into Tuesday...followed by cooler/drier weather
for the middle of next week. Highs will drop into the middle to
upper 70s for Tuesday and Wednesday before moderating to the lower
80s by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1259 AM CDT Fri Aug 17 2018

A band of strong thunderstorms moving east toward CMI airport
during the next hour with vsby down to 1-2 miles in heavy rains
along with wind gusts of 25-30 kts. SPI and DEC will also be close
to thunderstorms during next 1-2 hours and kept TS in ob for I-72
airports through 08Z. Think thunderstorm threat will stay south
of PIA and BMI rest of the night. Patchy fog to develop after 08Z
with vsbys dropping to 2-4 miles and ceilings down to 500 to 1500
ft and lift to MVFR during mid morning Fri as fog lifts. More
isolated to scattered showers/thunderstorms to develop Fri
afternoon as mid/upper level low over southeast IA weakens into an
open wave as it tracks into eastern IL by late Fri afternoon.
Lingering convection should shift east into IN early Fri evening
as short wave trof exits east of IL. Winds generally less than 10
kts next 24 hours, except for gusty winds with thunderstorms next
few hours along I-72.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...07
Hazardous weather outlook, Aug 16, 3:29 PM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
329 PM CDT Thu Aug 16 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
329 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered strong to severe storms are possible tonight as a
weather system moves across the state. A few of the storms tonight
could produce strong wind gusts, as well as locally heavy rainfall
and deadly lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will be possible Friday. No severe weather
is expected at this time. There will be periodic chances for
thunderstorms again starting Sunday night and continuing into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Auten

In the hours before

Local storm report, Aug 17, 12:43 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1243 AM CDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     FUNNEL CLOUD     3 NW SPRINGFIELD        39.83N 89.68W
08/16/2018                   SANGAMON           IL   TRAINED SPOTTER

            FUNNEL CLOUD LOWERED HALFWAY TO THE GROUND...LASTED FOR
            ABOUT 3 MINUTES.

0947 PM     HAIL             SHERMAN                 39.89N 89.61W
08/16/2018  M0.75 INCH       SANGAMON           IL   TRAINED SPOTTER

            DIME-SIZED HAIL IN SHERMAN

1152 PM     HAIL             STONINGTON              39.64N 89.19W
08/16/2018  M0.75 INCH       CHRISTIAN          IL   TRAINED SPOTTER

            DIME-SIZED HAIL IN STONININGTON

&&

EJL
Local storm report, Aug 17, 12:51 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1251 AM CDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      EDINBURG                39.66N 89.39W
08/16/2018                   CHRISTIAN          IL   TRAINED SPOTTER

            WATER WAS COVERING ROADS IN AND NEAR EDINBUG, MAKING SOME
            OF THEM IMPASSABLE.

&&

EJL
Special weather statement, Aug 17, 12:52 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
1252 AM CDT FRI AUG 17 2018

ILZ044-045-170615-
Piatt-Champaign-
1252 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT AND CENTRAL
CHAMPAIGN COUNTIES UNTIL 115 AM CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Seymour, or 8 miles west of Champaign, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Champaign, Rantoul, Urbana, Savoy, Mahomet, St. Joseph, Thomasboro,
Mansfield, Bondville, Lake Of The Woods and Seymour.

This includes the following highways...
 Interstate 57 between mile markers 230 and 248.
 Interstate 72 between mile markers 171 and 182.
 Interstate 74 between mile markers 166 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 8849 4022 8853 4031 8808 4005 8803
TIME...MOT...LOC 0552Z 261DEG 15KT 4014 8842

37
Special weather statement, Aug 17, 12:55 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1255 AM CDT FRI AUG 17 2018

ILZ054-170630-
Moultrie-
1255 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOULTRIE AND NORTHEASTERN
SHELBY COUNTIES UNTIL 130 AM CDT...

At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 7 miles west of Sullivan, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sullivan, Bethany, Lovington and Kirksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3950 8862 3951 8864 3952 8864 3952 8871
      3958 8872 3958 8881 3970 8881 3976 8861
      3950 8855
TIME...MOT...LOC 0554Z 261DEG 14KT 3961 8875

37
Local storm report, Aug 17, 1:04 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
104 AM CDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FUNNEL CLOUD     2 E KNOXVILLE           40.91N 90.25W
08/16/2018                   KNOX               IL   TRAINED SPOTTER

            BRIEF FUNNELL CLOUD

0438 PM     TORNADO          2 SE SMITHFIELD         40.45N 90.27W
08/16/2018                   FULTON             IL   EMERGENCY MNGR

            TORNADO TOUCHED DOWN DAMAGING OUTBUILDING AND ROOF AND
            SIDING OF HOUSE.

0500 PM     FUNNEL CLOUD     N LEWISTOWN             40.40N 90.16W
08/16/2018                   FULTON             IL   EMERGENCY MNGR

            FUNNEL SIGHTED, REPEATEDLY LOWERING TOWARD GROUND.

0918 PM     HAIL             3 SSW ATHENS            39.92N 89.75W
08/16/2018  E1.75 INCH       MENARD             IL   PUBLIC

0933 PM     FUNNEL CLOUD     3 NW SPRINGFIELD        39.83N 89.68W
08/16/2018                   SANGAMON           IL   TRAINED SPOTTER

            FUNNEL CLOUD LOWERED HALFWAY TO THE GROUND...LASTED FOR
            ABOUT 3 MINUTES.

0947 PM     HAIL             SHERMAN                 39.89N 89.61W
08/16/2018  M0.75 INCH       SANGAMON           IL   TRAINED SPOTTER

            DIME-SIZED HAIL IN SHERMAN

1040 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
08/16/2018                   SANGAMON           IL   LAW ENFORCEMENT

            A FEW TREES BLOWN DOWN IN SPRINGFIELD NEAR INTERSECTION
            OF LINCOLN AND WASHINGTON STREETS AND NORTH GRANT AND
            SHENANDOAH STREETS.

1145 PM     FLASH FLOOD      EDINBURG                39.66N 89.39W
08/16/2018                   CHRISTIAN          IL   TRAINED SPOTTER

            WATER WAS COVERING ROADS IN AND NEAR EDINBUG, MAKING SOME
            OF THEM IMPASSABLE.

1152 PM     HAIL             STONINGTON              39.64N 89.19W
08/16/2018  M0.75 INCH       CHRISTIAN          IL   TRAINED SPOTTER

            DIME-SIZED HAIL IN STONININGTON

&&

EJL
Special weather statement, Aug 17, 1:37 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
137 AM CDT FRI AUG 17 2018

ILZ045-170715-
Champaign-
137 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAMPAIGN COUNTY UNTIL
215 AM CDT...

At 136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Champaign, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Urban street flooding is likely in Champaign/Urbana due
to heavy rainfall.

Locations impacted include...
Champaign, Urbana, Savoy, Mahomet, St. Joseph, Sidney, Thomasboro,
Bondville, Lake Of The Woods, Willard Airport and Flatville.

This includes the following highways...
 Interstate 57 between mile markers 229 and 245.
 Interstate 72 between mile markers 179 and 182.
 Interstate 74 between mile markers 173 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4002 8835 4020 8839 4028 8800 4003 8797
TIME...MOT...LOC 0636Z 261DEG 14KT 4013 8827

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:01 PM CDTSpecial Weather StatementILXSchuyler29 min
Aug 16, 8:26 PM CDTSpecial Weather StatementILXCass34 min
Aug 16, 8:34 PM CDTSpecial Weather StatementILXMenard26 min
Aug 16, 8:42 PM CDTSpecial Weather StatementILXMenard33 min
Aug 16, 9:10 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon50 min
Aug 16, 9:36 PM CDTSpecial Weather StatementILXCass39 min
Aug 16, 9:51 PM CDTSevere Thunderstorm WarningILXCass, Menard39 min
Aug 16, 9:57 PM CDTSpecial Weather StatementILXSangamon33 min
Aug 16, 10:25 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon50 min
Aug 16, 11:01 PM CDTSpecial Weather StatementILXMcLean, Woodford44 min
Aug 16, 11:09 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon51 min
Aug 16, 11:45 PM CDTAreal Flood AdvisoryILXSangamon3 hr
Aug 17, 12:10 AM CDTFlash Flood WarningILXChristian, Morgan, Sangamon77 min
Aug 17, 12:52 AM CDTSpecial Weather StatementILXChampaign23 min
Aug 17, 12:55 AM CDTSpecial Weather StatementILXMoultrie35 min
Aug 17, 1:37 AM CDTSpecial Weather StatementILXChampaign38 min
Aug 17, 2:02 AM CDTSpecial Weather StatementILXClark43 min
Aug 17, 12:30 PM CDTSpecial Weather StatementILXCass, Champaign, Christian, DeWitt, Douglas, Fulton and 19 more6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.